Alert archive / South Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 15, NWS Columbia, SC

August 3, 2003Bamberg County, South Carolina

NWS Columbia, SC issued this flash flood warning at Aug 3, 2003, 8:45 PM EDT for Bamberg County, South Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 8:45 PM EDT (00:45 UTC)
Expired
Aug 3, 2003, 9:45 PM EDT
In force
60 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Bamberg County, SC

The radar

The Charleston,SC radar (KCLX), 65 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1555 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 040049
FFWCAE
SCC009-040145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
845 PM EDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
    BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 945 PM EDT.

* AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING FROM
  NEAR OLAR TO BAMBERG AND ALONG HIGHWAY 301. RAINFALL OF 2 TO 4 
  INCHES HAS BEEN ESTIMATED BY RADAR NEAR OLAR.

* THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR THE FOLLOWING
  LOCATIONS...
  BAMBERG
  OLAR

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING IN OLAR AND BAMBERG.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3336 8108 3325 8088 3305 8111 3317 8122

RCC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:35 PM EDT, 6 hours 10 minutes earlier.

Area forecast discussion, Aug 3, 2:35 PM EDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
235 PM EDT SUN AUG 3 2003

UPPER LOW REMAINS ACROSS GREAT LAKES REGION. AIRMASS MODERATELY
UNSTABLE FROM NORTHER GEORGIA INTO MIDLANDS. SOLID LINE OF SHOWERS
AND THUNDERSTORMS MOVING EAST ACROSS NORTHEAST AND CENTRAL GEORGIA.
THESE STORMS ARE ASSOCIATED WITH SEVERAL WEAK SHORT WAVES MOVING
TOWARD SOUTH CAROLINA AROUND UPPER LOW. BEST UPPER LEVEL DYNAMICS
ACROSS TN...MOUNTAINS REGION TONIGHT WITH STRONG MID LEVEL SPEED
MAX...UPPER LEVEL DIVERGENCE AREA. BUT ENOUGH DPVA 500-300MB
EXPECTED ACROSS MIDLANDS THIS EVENING TO SUPPORT NUMEROUS
THUNDERSTORMS. EXPECT NORTHERN PORTION OF LINE TO REMAIN SOLID AS IT
MOVES ACROSS PIEDMONT/ NORTHERN MIDLANDS. GOOD CHANCE POPS SOUTHEAST
CAE TO AGS REGION. SHOWERS SHOULD WEAKEN TOWARD MIDNIGHT AS AIRMASS
BECOMES ONLY MARGINALLY UNSTABLE. CONVECTION PAST FEW DAYS HAS BEEN
MAINLY DIURNAL AND EXPECT TREND TO CONTINUE. MOIST AIRMASS IN PLACE
AGAIN MONDAY...UPPER LOW AMPLIFIES AND 500MB BECOME COOLER. SHORT
WAVES EXPECTED ALONG WITH INCREASING UPPER LEVEL DIVERGENCE. WILL
KEEP LIKELY POPS FOR AFTERNOON. MODELS HINT AT SOME MID TO UPPER
LEVEL DRYING TUESDAY...AND POSSIBLE 500MB NVA IN THE AFTERNOON.
500MB TEMPS STILL COOL THOUGH AND LOW LEVEL MOISTURE REMAINS...WILL
GO WITH LOW CHANCE POPS TUE AFTERNOON.

EXTENDED...UPPER LOW REMAINS IN THE GREAT LAKES REGION...WITH MODELS
INDICATING POSSIBLE AMPLIFICATION. CANADIAN MODEL SUGGEST CUT-OFF
LOW POSSIBLE IN TN REGION. NCEP ALSO POINTS OUT CONVECTIVE FEEDBACK
PROBLEMS WITH GFS RUNS. WILL GO WITH HIGH CHANCE POPS THROUGH LATE
WEEK DUE TO GOOD DYNAMICS/CONTINUED HIGH LOW LEVEL MOISTURE. LOOKS
LIKE CHANCE RAIN MAY DECREASE SLIGHTLY NEXT WEEKEND. TEMP FORECAST
BELOW CLIMO. WHEN IS THE LAST TIME WE HIT 95...WITH SHOWERS AROUND

FCSTID =   19
CAE   72  87  72  88 /  60  60  40  30
AGS   71  87  71  88 /  50  60  40  30
SSC   72  87  72  88 /  60  60  40  30
OGB   72  87  73  89 /  50  60  40  30

.CAE...
GA...NONE.
SC...NONE.

AWP
Hazardous weather outlook, Aug 3, 6:20 AM EDT, 14 hours 25 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-031215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
620 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...
RIVER FLOODING IS EXPECTED ON THE CONGAREE RIVER AT CAROLINA EASTMAN
TODAY. REFER TO RIVER FLOOD WARNING (PRODUCT HEADER FLWCAE) ISSUED
FROM THIS OFFICE AT 552 AM THIS MORNING.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND TUESDAY...
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TTH

Nearby

Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.